• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Can Humira provoke Multiple sclerosis (MS)

Greetings

I have been on Humira for about 6 consecutive years and gladly I found peace with Crohn's at last, many disease complications were off (i.e. joint pain, fistula etc.) However, last couple of months I’m witnessing new one that I haven’t had before. I don't feel my back, even if you stick it with a needle! and my hands are very shaky, so clearly something is not right with me now.

I have seen Neurologist who suggested MRI test on Brain and spine to rule out the possibility of “Multiple sclerosis (MS)” which he has seen becoming correlated somehow with Humira treatment quite frequently !

I waiting now for next week to figure out what is exactly I facing here but I hope this possibility isn’t happening because and I don’t like switching my medication again !.

Please advise if any of you who's taking Humira have experienced such complications with Nerve system or M.S development at a certain stage.

My best regards
 

my little penguin

Moderator
Staff member
MS is autoimmune and crohns is autoimmune
Some biologics “unmask” other autoimmune disorders when taken for a different one .
The biologics don’t cause the disease .

Example my kiddo was in humira for crohns when he developed juvenile arthritis
Even though humira is used to treat arthritis
Humira didn’t cause the arthritis
Genetically speaking the genes for certain autoimmune disorders overlap a lot

Similarly others take remicade for crohns but also develop psoriasis or psoriatic arthritis
Having one autoimmune disorder increases the likelihood of more appearing later

crohns is known to have extra intestinal manifestations which can affect the nervous system
Demyelination is not ms but typically means no more anti tnf
Stelara is not anti tnf for what it’s worth ....


ECCO Statement 8B
Central nervous system manifestations may be more common in IBD patients than in the general population [EL 4]. Causes to be considered include venous sinus thrombosis, stroke, and central demyelination. The latter may worsen with, and is a contraindication to, anti-TNF therapy [EL 4]
From

 
MS is autoimmune and crohns is autoimmune
Some biologics “unmask” other autoimmune disorders when taken for a different one .
The biologics don’t cause the disease .

Example my kiddo was in humira for crohns when he developed juvenile arthritis
Even though humira is used to treat arthritis
Humira didn’t cause the arthritis
Genetically speaking the genes for certain autoimmune disorders overlap a lot

Similarly others take remicade for crohns but also develop psoriasis or psoriatic arthritis
Having one autoimmune disorder increases the likelihood of more appearing later

crohns is known to have extra intestinal manifestations which can affect the nervous system
Demyelination is not ms but typically means no more anti tnf
Stelara is not anti tnf for what it’s worth ....




From

thanks for your valuable input, however, My Neurologist confirms that Humira have strong link with brain complications and must be monitored closely !
I will update you once my results come out.
 

Lady Organic

Moderator
Staff member

from the article: ''As PPMS often causes only subtle symptoms in the beginning and early treatment discontinuation of anti-TNF-α therapy seems essential to improve the patient's outcome''
Im on humira too. no side effect in 2 years.
However coming to think of it, I have been having these weird migraine-like experiences once or twice a month since a good year now. I wake up in the morning with a headache near one eye and all of the sudden I feel really bad with hotness and transpiration feeling like I am just about to vomit or even faint. I feel something neurologic is happening when this experience happends as my whole skin is tingling lightly, I feel weird in my body. I vomitted once this summer on a empty stomach during such an episode. Now I put a ice pack on my face when this bad feeling occurs and with breaths, it helps resolve the issue quite quickly. I was thinking this was related to stress as i have been going through a lot in the last years, but now I will write all my symptoms and attacks in a diary and talk to my GI about it next time.
This is all scary:(.
I hope you will be alright!
 
Last edited:
@Lady Organic - definitely good to keep an eye on things. I don't take anything (my son has crohn's) but it sounds like a migraine you are getting. Once a month or two, I wake up with a headache on one side and feel like vomitting and just have no energy and goes away in a few hours. So although it is good for you to keep a diary, it probably isn't related.... and I certainly hope not. Hugs.
 

Lady Organic

Moderator
Staff member
Thanks for sharing Jo-mom. Sounds like we get something similar indeed, I too feel weak a few hours after the morning attack.
My primary doc prescribed me a medication for migraine this summer but I didnt try it yet. (Im always reluctant of trying new medication) so I keep using the advils and tylenols for the moment. I should try the new one next time.
 
In my household I'm the lucky one with Crohn's. I was on Humira for about 5 years, until I built up anti-bodies to it and it stopped working. No MS like symptoms have occurred. My wife was once diagnosed with Multiple Sclerosis. She went several years taking Avonex and having steroid treatments, only to find out later that her neurologist screwed up the diagnosis. Instead it may have been a stroke in her 30's, which at the time was thought to be a bad migraine. I would definitely get a second opinion on any MS diagnosis. The steroid treatments left damage to her veins which she will not recover from.
 

from the article: ''As PPMS often causes only subtle symptoms in the beginning and early treatment discontinuation of anti-TNF-α therapy seems essential to improve the patient's outcome''
Im on humira too. no side effect in 2 years.
However coming to think of it, I have been having these weird migraine-like experiences once or twice a month since a good year now. I wake up in the morning with a headache near one eye and all of the sudden I feel really bad with hotness and transpiration feeling like I am just about to vomit or even faint. I feel something neurologic is happening when this experience happends as my whole skin is tingling lightly, I feel weird in my body. I vomitted once this summer on a empty stomach during such an episode. Now I put a ice pack on my face when this bad feeling occurs and with breaths, it helps resolve the issue quite quickly. I was thinking this was related to stress as i have been going through a lot in the last years, but now I will write all my symptoms and attacks in a diary and talk to my GI about it next time.
This is all scary:(.
I hope you will be alright!
Well, this looks very strange and scary tbh.
I suggest you see your GI right a way to investigate if this has to with Humira or not.
For me they aren't quite sure if I should stop Humira seeking for alternative medication or not, yet ! But it looks I might need to switch it now.
I hope your symptoms do not accelerate further and you do well

cheers.
 
In my household I'm the lucky one with Crohn's. I was on Humira for about 5 years, until I built up anti-bodies to it and it stopped working. No MS like symptoms have occurred. My wife was once diagnosed with Multiple Sclerosis. She went several years taking Avonex and having steroid treatments, only to find out later that her neurologist screwed up the diagnosis. Instead it may have been a stroke in her 30's, which at the time was thought to be a bad migraine. I would definitely get a second opinion on any MS diagnosis. The steroid treatments left damage to her veins which she will not recover from.
My friend I hope any your family are hanging in there and doing well.
The correlation between MS and Humira is becoming noticeable lately, and with your 5 years experience it seems all was fine.
May I ask how's Entyvio doing so far? have you witness any differences between both meidcations ?
 
Top